DIURETIC

This article is very personal.  I find that most individuals are not willing to share this type of information and therefore quietly live in misery.  Hopefully, by being upfront about the problems older individuals suffer with, I can start a frank conversation and help you realize you are not alone.

The story starts when I was a young physician.  When we were young, our schedule was primarily based on our work schedule (unless you were a fulltime mother) and secondarily by our family needs.  Most of us set an alarm to wake us up in the am and had a defined bedtime as we needed to be awake and functioning at work.  On occasion, patients would complain that taking a diuretic adversely affected their lives and schedule.  I really underestimated the urinary problems caused by diuretics and the impact frequent urination had on my patients. I’d simply tell them, “That means the medication is working.”  Now that I’m on a diuretic, I’d like a do-over!

I always thought that, once I retired, I would no longer have a schedule nor an alarm clock.  Boy was I wrong.  My schedule now revolves around my medications.  I take a diuretic named Lasix (furosemide).  Diuretics cause you to urinate more than usual and once I take mine, I have to be near a bathroom.  What a hassle.  My urine output usually increases over 6 hours and God forbid I have to go somewhere after taking a Lasix, I’m in deep shit (should be deep piss).  While this is probably too much info for some of you, it is a real problem.  I spent years advising patients how to live with a diuretic but never really understood its true impact.

My solution is to start my diuretic at 4-5 am or not take it on days I need to go out in the morning.  I have to be very careful not to take my diuretic in the evening as it disrupts my already poor sleep.  When I practiced medicine, my favorite thing was to sleep to 9 or 10 on Sunday.  Now that I’m retired, I can’t sleep.  If I sleep until 4 am, I’m blessed.  That’s another topic for another day.

I have Parkinson’s which causes mobility issues.  Mobility issues and diuretics don’t go together well.  Having to go to the bathroom 6-8 times in the morning is fatiguing and humbling.  I can’t tell you how many times I’ve come close to wetting myself.  My crystal ball tells me that Depends are in my future.  I have to applaud the manufacturer of Depends.  The name is perfect!  When and if you wear Depends depends on how quickly you have to go to the bathroom and how likely you are to be incontinent.

One of the hardest things I’ve had to do to try to lessen my diuretic dose is cut back on my salt ingestion.  I am a salt-oholic and use all kinds of salts on a daily basis.  While reducing salt intake is supposed to help, I’m not convinced that it has helped.  I’m also not convinced that giving up salt is worth it.  

So, if you have a similar problem, make sure you discuss it with your doc and make sure he/she understands just how disruptive it is.  Certainly, if you have any ideas how to lessen the impact taking a diuretic has, please share them with me. 

Here’s your music for today and a joke.

You don’t appreciate a lot of stuff in school until you get older. Little things, like being spanked every day by a middle-aged woman: stuff you pay good money for in later life. Emo Philips

Please follow and like us:

Leave a Reply

Your email address will not be published. Required fields are marked *